Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Lubbock, TX

May 13, 20184 counties in Texas

NWS Lubbock, TX issued this flash flood warning at May 13, 2018, 8:59 PM CDT for 4 counties in Texas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2018, 8:59 PM CDT (01:59 UTC)
Expired
May 13, 2018, 11:00 PM CDT
In force
2 hr
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

Counties Childress County, TX, Cottle County, TX, Hall County, TX, Motley County, TX

The radar

The Altus AFB radar (KFDR), 126 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 10:10 PM CDTFLOODChildress, TXHEAVY RAIN WAS RESULTING IN URBAN STREET FLOODING IN CHILDRESS
May 13, 10:35 PM CDTFLOOD2 E Childress, TXCURB TO CURB FLOODING ON HIGHWAY 287 ON THE EAST SIDE OF CHILDRESS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3885 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

502 
WGUS54 KLUB 140159
FFWLUB
TXC075-101-191-345-140400-
/O.NEW.KLUB.FF.W.0001.180514T0159Z-180514T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
859 PM CDT SUN MAY 13 2018

The National Weather Service in Lubbock Texas has issued a

* Flash Flood Warning for...
  Western Childress County in the Panhandle of Texas...
  Northeastern Motley County in northwestern Texas...
  Northwestern Cottle County in northwestern Texas...
  Southeastern Hall County in the Panhandle of Texas...

* Until 1100 PM CDT

* At 858 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Childress, Northfield, Cee Vee, Tell, Swearingen and Estelline. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3470 10018 3413 10014 3414 10054 3445 10072

$$

RMCQUEEN
1 follow-up statement
336 
WGUS74 KLUB 140255
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
955 PM CDT SUN MAY 13 2018

TXC101-345-140300-
/O.CAN.KLUB.FF.W.0001.000000T0000Z-180514T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Motley TX-Cottle TX-
955 PM CDT SUN MAY 13 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN MOTLEY AND NORTHWESTERN
COTTLE COUNTIES IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3470 10018 3431 10015 3432 10055 3450 10062

$$

TXC075-191-140400-
/O.CON.KLUB.FF.W.0001.000000T0000Z-180514T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Childress TX-Hall TX-
955 PM CDT SUN MAY 13 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
WESTERN CHILDRESS AND SOUTHEASTERN HALL COUNTIES...

At 950 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. From two to five inches of rainfall may 
already have fallen in many locations, according to Doppler RADAR 
estimates. Another round of very heavy rain was edging slowly east 
near the U.S. 287 corridor between Estelline and Childress. 
Additional rain may amount to one to two inches. Flooding and flash 
flooding is expected to continue in some locations. Hail also may 
lead to clogged drainages. 

Some locations that will experience flooding include...
Childress, Tell and Estelline. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3470 10018 3431 10015 3432 10055 3450 10062

$$

RMCQUEEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at May 13, 7:02 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 13, 7:02 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
702 PM CDT Sun May 13 2018

.AVIATION...
Pulsing severe thunderstorms underway at the 00Z TAF issuance time
in the vicinity of KCDS. Strongest thunderstorm cores so far have
remained just west of KCDS, but recent intensification just to the
south so the Childress Airport is under the gun over the next hour
for strong to severe thunderstorms including intense rainfall,
hail, and strong wind gusts.

Otherwise, this convection is projected to edge east and northeast
gradually away from this area by mid-evening, while both KLBB and
KPVW expected to remain drier and more stable this evening. Monday
afternoon and evening will be another dryline thunderstorm day,
with the dryline expected to bring thunder chances nearer to I-27
and KLBB and KPVW by the end of this TAF. Will consider if any
mention is helpful for the end of the next TAF forecast issuance,
but too uncertain for this issuance. RMcQueen

&&

.PREV DISCUSSION... /issued 344 PM CDT Sun May 13 2018/

DISCUSSION...
It looks like we may be entering a fairly active (and more typical
of mid-May) stretch of weather, supported by a prolonged period of
southwest flow aloft and a dryline wandering the region. This will
occur as the upper low across the Great Basin lingers there as it
slowly fills. Eventually the low will be dislodged and dissipate
around mid-week, but it will quickly be replaced by another upper
low moving in from the eastern Pacific which may be a little more
progressive than this current low (not a tough thing to do). In the
brief transition between western lows, a shortwave ridge will
traverse West Texas on Thursday, with a temporary interruption to the
southwesterly flow aloft.

The difficulty in this pattern is figuring out what days present the
highest chances for convection, and exactly where that convection
will be. Starting with this afternoon, it isn't quite as hot as the
past few days, but it is still toasty with 1930Z temperatures mostly
in the lower to middle 90s. The dryline was mixing through the I-27
corridor and it should halt again near the edge of the Caprock
late this afternoon before returning back westward this evening.
Moisture and instability levels east of the dryline are improved
from the past few afternoons with the 19Z SPC objective analysis
showing 3000-4000 J/kg of MLCAPE in the Rolling Plains, with
fairly minimal CIN as opposed to recent days. Deep layer shear
isn't overly impressive at 25-30 knots, but given the instability,
storms that can get rooted in the boundary layer could quickly
become severe and produce large hail and damaging winds. Most
high-res guidance continues to suggest scattered storms will fire
along the dryline by late afternoon, though the 12Z GFS, NAM and
TTU-WRF are less optimistic on coverage in our CWA later today.
Given relatively weak wind fields and convergence on the dryline
and minimal upper support, confidence in storm
development/coverage isn't high, but anything that goes will have
a severe threat.

Tomorrow will bring a similar setup though we may receive a glancing
shot of upper support as shortwave energy ejects into the central
High Plains. The best storm chances locally may be Tuesday as the
recent NWP suggest a convectively aided front may dip into the South
Plains and stall while a weak subtropical disturbance approaches
from the west. Many of these details could change, but at this point
it looks like a decent shot for convection late Tuesday afternoon
into Tuesday evening. Throughout this period, fairly stout late day
instability coupled with modest deep layer shear will support a
severe weather risk. The storm chances become less clear late
Wednesday into Thursday as the upper ridge passes (after a brief
period of northwesterly flow), but with a residual boundary
potential in/near the area we have maintained slight chance PoPs for
parts of the area. Southwesterly flow and a potentially active
dryline will return to the region late week. Beyond that, the 12Z
GFS and ECMWF suggest a portion of the western trough will emerge
into the central High Plains with a cold front moving into the South
Plains Saturday or Saturday night. Confidence in these details is
low but we have maintained 20-30% PoPs and reflect a modest cooling
trend.

FIRE WEATHER...
Hot and dry conditions were present west of the dryline across the
southwest Texas Panhandle and western and central South Plains where
RH values ranged from 7 to 14%. Winds have been rather tame to this
point but may become gusty through the late afternoon and early
evening, creating elevated to briefly critical conditions. For this
reason a Fire Danger Statement (RFD) remains in effect for this area
through 9 pm. After decent overnight recoveries tonight for all but
the southwest Texas Panhandle, Monday will bring a similar setup
with hot and dry conditions west of the dryline across the southwest
Panhandle and western South Plains. Wind will again be the limiting
factor, though widespread elevate fire weather conditions will
occur. Additionally, isolated to scattered thunderstorms will be
possible along and east of the dryline later this afternoon and
evening and again Monday afternoon and evening. Improved
moisture/instability levels will support strong to severe
thunderstorms which will include strong and erratic winds and
pockets of wetting rains.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/05
Hazardous weather outlook, May 13, 11:35 AM CDT, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1135 AM CDT Sun May 13 2018

TXZ021>044-140445-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1135 AM CDT Sun May 13 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

There is a risk of severe thunderstorms this afternoon and
evening mainly east and north of a Silverton to Lorenzo to
Guthrie line. Hail to the size of tennis balls and wind gusts to
70 mph are the primary threats.

A rangeland fire danger statement is in effect for elevated fire
weather conditions along and west of a Dimmitt to Brownfield line
this afternoon to mid-evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Mainly afternoon and evening strong to severe thunderstorms will
be possible through much of the upcoming week particularly east
of the Highway 385 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, May 13, 8:13 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
813 PM CDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             ESTELLINE               34.55N 100.44W
05/13/2018  E1.75 INCH       HALL               TX   PUBLIC

&&

EVENT NUMBER LUB1800035

GDS
Local storm report, May 13, 8:15 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
815 PM CDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             NORTHFIELD              34.29N 100.60W
05/13/2018  E1.50 INCH       MOTLEY             TX   CO-OP OBSERVER

            LOTS OF PEA SIZE HAIL WITH LARGER STONES JUST UNDER
            GOLF BALL SIZE

&&

EVENT NUMBER LUB1800036

GDS
Local storm report, May 13, 8:20 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
820 PM CDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             7 SE ESTELLINE          34.48N 100.35W
05/13/2018  E1.50 INCH       CHILDRESS          TX   STORM CHASER

            VIDEO FEED OF PING PONG SIZE HAIL. LOCATION ESTIMATED.

&&

EVENT NUMBER LUB1800037

GDS
Local storm report, May 13, 8:25 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
825 PM CDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND GST     4 SSE ESTELLINE         34.50N 100.42W
05/13/2018  M68 MPH          HALL               TX   MESONET

            THE NEARBY OBSERVER ALSO REPORTED 26 MINUTES OF
            CONTINUOUS HAIL AND SAID IT WAS THE WORST HAILSTORM IN
            HER 41 YEARS LIVING AT THAT LOCATION.

&&

EVENT NUMBER LUB1800038

GDS
Local storm report, May 13, 8:34 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
834 PM CDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     FLASH FLOOD      1 SSE ESTELLINE         34.53N 100.43W
05/13/2018                   HALL               TX   STORM CHASER

            WATER FLOWING ACROSS HIGHWAY 287 JUST SOUTHEAST OF
            ESTELLINE NEAR FM 658.

&&

EVENT NUMBER LUB1800039

GDS
Local storm report, May 13, 8:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
847 PM CDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     FLASH FLOOD      1 SSE ESTELLINE         34.53N 100.43W
05/13/2018                   HALL               TX   STORM CHASER

            WATER FLOWING ACROSS FM 658 ABOUT 1 MILE SOUTH OF HWY
            287 AND AROUND 1 MILE SOUTHEAST OF ESTELLINE.

&&

CORRECTED FATALITIES...INJURIES...REMARKS

EVENT NUMBER LUB1800039

GDS

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:25 PM CDTSevere Thunderstorm WarningLUBChildress, Hall65 min
May 13, 7:30 PM CDTAreal Flood AdvisoryLUBChildress, Hall2 hr
May 13, 8:04 PM CDTSevere Thunderstorm WarningLUBChildress, Hall26 min
May 13, 8:10 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley65 min
May 13, 8:26 PM CDTSevere Thunderstorm WarningLUBChildress, Hall64 min
May 13, 9:12 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall63 min
May 13, 10:10 PM CDTSevere Thunderstorm WarningLUBChildress41 min
May 13, 10:30 PM CDTAreal Flood AdvisoryLUBChildress90 min
May 14, 4:17 PM CDTSevere Thunderstorm WarningLUBDickens, Kent, King, Stonewall58 min
May 14, 4:26 PM CDTSevere Thunderstorm WarningLUBFloyd, Hale64 min
May 14, 4:54 PM CDTSevere Thunderstorm WarningLUBFloyd, Hale36 min
May 14, 5:08 PM CDTSevere Thunderstorm WarningLUBDickens, Kent, King, Motley, Stonewall67 min
May 14, 5:37 PM CDTSevere Thunderstorm WarningLUBChildress23 min
May 14, 5:41 PM CDTAreal Flood AdvisoryLUBBriscoe, Swisher58 min
May 14, 5:42 PM CDTSevere Thunderstorm WarningLUBMotley33 min
May 14, 6:06 PM CDTSevere Thunderstorm WarningLUBChildress, Hall, Motley54 min
May 14, 6:53 PM CDTSevere Thunderstorm WarningLUBChildress37 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.